Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

July 5, 2013Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2013, 4:41 PM MDT for Kane County, San Juan County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2013, 4:41 PM MDT (22:41 UTC)
Expired
Jul 5, 2013, 5:30 PM MDT
In force
49 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS55 KSLC 052241
SVRSLC
UTC025-037-052330-
/O.NEW.KSLC.SV.W.0003.130705T2241Z-130705T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KANE COUNTY IN UTAH
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 530 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BIG
  WATER...OR 18 MILES NORTHWEST OF PAGE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LAKE POWELL AND THE GREATER GLEN CANYON NATIONAL RECREATION AREA.

A WIND GUST TO 64 MPH WAS REPORTED AT BULLFROG MARINA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

&&

LAT...LON 3745 11068 3702 11122 3700 11165 3720 11171
TIME...MOT...LOC 2240Z 247DEG 16KT 3715 11156

$$

MPS
2 follow-up statements
392 
WWUS55 KSLC 052301
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT FRI JUL 5 2013

UTC025-037-052330-
/O.CON.KSLC.SV.W.0003.000000T0000Z-130705T2330Z/
SAN JUAN UT-KANE UT-
501 PM MDT FRI JUL 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN KANE AND SOUTHWESTERN SAN JUAN COUNTIES...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11 MILES EAST OF
BIG WATER...OR ABOUT 19 MILES NORTH OF PAGE...MOVING NORTHEAST AT 20
MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WAHWEAP CREEK...WARM CREEK AND LAST CHANCE CREEK IN GLEN CANYON
  LAKE POWELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH 
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS.

&&

LAT...LON 3745 11068 3702 11122 3700 11165 3720 11171
TIME...MOT...LOC 2300Z 247DEG 16KT 3718 11146

$$

MPS
938 
WWUS55 KSLC 052329
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT FRI JUL 5 2013

UTC025-037-052339-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-130705T2330Z/
SAN JUAN UT-KANE UT-
529 PM MDT FRI JUL 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANE AND
SOUTHWESTERN SAN JUAN COUNTIES WILL EXPIRE AT 530 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAHWEAP...WARM CREEK AND 
LAST CHANCE DRAINAGES IN GLEN CANYON NATIONAL RECREATION AREA UNTIL 
8 PM. 

LAT...LON 3745 11068 3702 11122 3700 11165 3720 11171
TIME...MOT...LOC 2329Z 247DEG 16KT 3723 11131

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:24 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 5, 4:24 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT FRI JUL 5 2013

.SYNOPSIS...THE UPPER HIGH CENTER OVER THE DESERT SOUTHWEST WILL
REMAIN TO THE SOUTH AND EAST THROUGH THE WEEKEND. A MOIST AND
SOMEWHAT UNSTABLE AIRMASS OVER UTAH THROUGH THE WEEKEND WILL DRY
BEGINNING EARLY NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHERN AND NORTHWESTERN UTAH THIS AFTERNOON. THE SPC MESOSCALE
ANALYSIS SHOWS A LINGERING AREA OF CIN ACROSS CENTRAL UTAH AND
ALONG THE WASATCH FRONT. IF THIS CIN IS OVERCOME...GOOD DYNAMICS
ARE IN PLACE FOR STRONG STORMS TO DEVELOP ACROSS NORTHERN UTAH
THIS EVENING. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA IN EXCESS
OF 1000 J/KG OF CAPE ACROSS NORTHERN UTAH...AS WELL AS 40 KNOTS OF
EFFECTIVE BULK SHEAR AND OVER AN INCH OF PW. MODELS SHOW ENERGY
ASSOCIATED WITH A DISTURBANCE MOVING INTO THE PACIFIC NORTHWEST
CROSSING THROUGH NORTHERN UTAH THIS EVENING. SUSPECT THAT THIS
WILL CAUSE CONVECTION TO CONTINUE INTO THE EVENING AND OVERNIGHT.

THERE IS THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL WITH THESE
STORMS...AS WELL AS HEAVY RAIN.

ACROSS SOUTHERN UTAH...CONVECTION IS MORE DIURNAL IN NATURE...AND
WILL END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

MOISTURE WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE
WEEKEND. HOWEVER...AS HIGH PRESSURE EXPANDS NORTH AND WEST EARLY
NEXT WEEK...A DRYING TREND WILL BEGIN MONDAY AND TUESDAY. MODELS
SUGGEST THAT MOISTURE WILL RETURN TO THE FORECAST AREA LATE NEXT
WEEK.

&&

.AVIATION...MAIN CONCERN DURING THE TAF PERIOD AT THE SLC TERMINAL
IS THE THREAT OF CONVECTION. WATCHING DEVELOPMENT ACROSS EASTERN
NEVADA AND FAR WESTERN UTAH AT THIS TIME. SHOULD THE CONVECTION
EVOLVE AS EXPECTED...THERE IS A 50 PERCENT CHANCE OF GUSTY/ERRATIC
OUTFLOW WINDS AND A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING
THE TERMINAL AFTER 00Z.

OTHERWISE OUTSIDE OF CONVECTION...NORTH WINDS WILL SWITCH TO THE
SOUTHEAST DRAINAGE OVERNIGHT.

&&

.FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN OVER WEAK HIGH
PRESSURE THROUGH THE WEEKEND WITH A GOOD DEAL OF EMBEDDED MOISTURE.
ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS...WITH SOME ACTIVITY LINGERING INTO THE
OVERNIGHT HOURS. WETTING RAINS ARE POSSIBLE WITH ANY STORMS THAT
DEVELOP. A DRIER AIR MASS WILL MOVE IN FOR THE EARLY TO MIDDLE PART
OF NEXT WEEK AS HIGH PRESSURE STRENGTHENS...DECREASING THE THREAT OF
SHOWERS AND THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
FIRE WEATHER...TRAPHAGAN
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI JUL 5 2013

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGERING OVER THE EASTERN
PORTION OF THE OUTLOOK AREA EARLY THIS MORNING. SHOWERS AND
THUNDERSTORMS SHOULD APPEAR ONCE AGAIN ACROSS MAINLY WESTERN AND
NORTHERN UTAH AGAIN LATE THIS AFTERNOON...AND ON THROUGH THE
OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORM
ACTIVITY TONIGHT.

TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY
ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR
SOUTH AND SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS
THE OUTLOOK AREA THIS WEEKEND. DRIER AIR WILL MOVE THROUGH MUCH OF
THE GREAT BASIN EARLY NEXT WEEK. THIS DRIER AIR WILL WILL BRING A
NOTABLE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH
MIDWEEK. TEMPERATURE WILL ALSO CLIMB AGAIN ACROSS THE OUTLOOK
AREA...WITH MANY LOCATIONS RETURN TO THE TRIPLE-DIGITS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 5, 12:55 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      1 W ALTA                40.58N 111.64W
07/05/2013                   SALT LAKE          UT   DEPT OF HIGHWAYS

            SEVERAL ROCK AND MUDSLIDES OCCURED IN LITTLE COTTONWOOD
            CANYON OVERNIGHT DUE TO HEAVY RAINFALL.
            ROCK...DIRT...SHRUBBERY...TREES AND WATER PASSED OVER THE
            ROADWAY FROM THE ENTRANCE OF SNOWBIRD SKI RESORT TO THE
            MOUTH OF THE CANYON. LITTLE COTTONWOOD CANYON ROAD CLOSED
            FOR GREATER THAN 12 HOURS FOR CLEANUP.

&&

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:05 PM MDTSpecial Weather StatementSLCBox Elder55 min
Jul 4, 10:47 PM MDTSpecial Weather StatementSLCBox Elder, Tooele58 min
Jul 4, 11:04 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele41 min
Jul 5, 12:03 AM MDTFlash Flood WarningSLCJuab, Millard3 hr
Jul 5, 12:05 AM MDTSpecial Weather StatementSLCDavis, Salt Lake, Weber55 min
Jul 5, 4:42 PM MDTSevere Thunderstorm WarningSLCTooele78 min
Jul 5, 4:56 PM MDTFlash Flood WarningSLCKane3 hr
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningSLCJuab, Utah96 min
Jul 5, 5:30 PM MDTSpecial Weather StatementSLCDavis75 min
Jul 5, 5:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele75 min
Jul 5, 5:59 PM MDTSevere Thunderstorm WarningSLCDavis, Weber76 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.